Antibiotics are among the most frequently prescribed drugs in modern medicine. Sometimes it can seem as though simply showing up at a doctor’s office guarantees you a prescription for some kind of antibiotic drug. They are prescribed with such frequency that the medical community now fears that a new epidemic of antibiotic-resistant germs has begun.
One class of antibiotics is drawing specific attention; not because of the resistance of the germs it was designed to destroy, but because of the negative effects of the antibiotics on the human body. That class of drug is known as a fluoroquinolone and it is raising the attention of consumer groups and regulatory agencies alike.
Fluoroquinolones are better known by their commercial names like Levaquin, Cipro, Avelox, and Factive. They are broad-spectrum antibiotics, used to treat a wide variety of ailments, but see the most use fighting urinary and respiratory infections.
Use of the drugs has been associated with an increased risk of a condition known as peripheral neuropathy. Most know peripheral neuropathy simply as nerve damage. Patients suffering from peripheral neuropathy experience sharp pains shooting through their extremities. Some also endure burning sensations or tingling. They go numb or become incredibly weak. And, they become highly sensitive to touch or changes in temperature.
Black box warnings were added to Cipro, Levaquin, Avelox, Factive, and others in this class of medications to warn of the danger of permeant peripheral neuropathy.
In 2015, to the FDA began discussing fluoroquinolone associated disability (FQAD), with the condition being described as a constellation of fluoroquinolone related symptoms resulting in disability. These “symptoms” include peripheral neuropathy and other patient health conditions including problems with hearth rhythms.
Adding yet another layer of confusion, fluoroquinolones are also sometimes known by their abbreviated name: FLQs. Thus, patients diagnosed with FLQ toxicity, for example, might not be aware that they are actually suffering from fluoroquinolone associated disability. FQAD, FQD, FLQD, and FLQ toxicity can all be used to give a name to the nerve damage, pain and other medical problems caused by fluoroquinolone side effects.
If you have suffered shooting pain through your extremities after taking an antibiotic, you should talk to your doctor about the possibility of fluoroquinolone associated disability. A legal team that is prepared for fluoroquinolone associated disability lawsuits, like the one at Lopez McHugh, can also examine your medical records to determine if your pain and injury could be the result of having taken a fluoroquinolone.